Myocarditis during lenalidomide therapy

  • Carver J
  • Nasta S
  • Chong E
 et al. 
  • 23

    Readers

    Mendeley users who have this article in their library.
  • 17

    Citations

    Citations of this article.

Abstract

OBJECTIVE: To report the first case of pathologically confirmed myocarditis in a patient receiving treatment with lenalidomide for non-Hodgkin's lymphoma.

CASE SUMMARY: An 85-year-old woman with recurrent follicular lymphoma was treated with lenalidomide 10 mg daily and low-dose dexamethasone 8 mg once weekly in a clinical trial. She had a past medical history of hypertension and breast cancer. Within 17 days of starting lenalidomide and dexamethasone, she developed symptoms and signs of congestive heart failure. Despite aggressive supportive care, she had progressive and refractory multiorgan failure and died. Postmortem examination of the heart confirmed the absence of coronary artery disease, and histopathological examination of the myocardium revealed a diffuse lymphocytic/eosinophilic inflammatory infiltrate with associated acute and chronic myocardial injury affecting all 4 chambers of the heart, consistent with myocarditis.

DISCUSSION: Lenalidomide is an immunomodulatory agent derived from thalidomide and is approved for the treatment of multiple myeloma and myelodysplastic syndromes. The efficacy of lenalidomide has been reported in B-cell malignancies. Common toxicities are myelosuppression, fatigue, diarrhea, skin rash, venous thromboembolism, peripheral neuropathy, and tumor flare reaction. Cardiovascular toxicity has been limited to atrial fibrillation and an increased risk for venous thromboembolism. Autoimmune hemolytic anemia, pneumonitis, and dermatitis have been described with lenalidomide. We propose an immunological mechanism for myocarditis based on the predominantly T-cell infiltration of the myocardium.

CONCLUSIONS: Our findings suggest that lenalidomide may be a cause of drug-induced myocarditis. When patients treated with lenalidomide present with signs and symptoms of heart failure in the absence of other obvious causes, lenalidomide hypersensitivity should be considered in the differential diagnosis and a myocardial biopsy should be considered when other common causes of heart failure have been excluded. A reasonable management approach is drug discontinuation and early institution of corticosteroid therapy. An objective causality assessment, using the Naranjo probability scale, revealed that the adverse drug event was probable.

Author-supplied keywords

  • Heart failure
  • Lenalidomide
  • Multiple myeloma
  • Myocarditis
  • Non-Hodgkin's lymphoma

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • Joseph R. Carver

  • Sunita Nasta

  • Mark Stonecypher

  • James E. Wheeler

  • Tahamtan Ahmadi

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free